|Co-therapy of anticoagulant and proton pump inhibitor|
|Upper gastrointestinal tract bleeding is a serious complication of oral anticoagulant therapy, which requires an alternative specific anticoagulant and proton pump inhibitor co-administration. However, the safety of combinations of anticoagulants and proton pump inhibitor remains unclear. In a recent JAMA report (here), a team led by Dr. Ray compared the incidence of serious upper gastrointestinal tract bleeding of individual anticoagulants with or without addition of proton pump inhibitor.
Data from US Medicare beneficiary files were analyzed in this retrospective study, which included 1,643,123 patients with 1,713,183 new episodes of oral anticoagulant therapy and 1,161,989 person-years of follow-up. For those with single-agent anticoagulant therapy, rivaroxaban had the highest incidence of hospitalization for upper gastrointestinal bleeding (144 per 10,000 person-years), followed by apixaban (73 per 10,000 person-years, the lowest rate in this study), dabigatran (120 per 10,000 person-years), and warfarin (113 per 10,000 person-years). Co-administration of proton pump inhibitor significantly reduced the incidence of hospitalization for upper gastrointestinal bleeding for each individual anticoagulant. Patients with dabigatran and proton pump inhibitor had the lowest rate of hospitalization (although had no difference with that of individuals with apixaban and proton pump inhibitor), whereas patients with rivaroxaban and proton pump inhibitor had the highest rate for hospitalization.
This report is helpful for choosing therapeutic options for patients with anticoagulants in preventing upper gastrointestinal tract bleeding.